Drug interactions contribute significantly to adverse-related events and hospital admissions. Example of common drug interactions includes combinations of medications that induces serotonin syndrome. Pharmacists are well placed in the multidisciplinary team to alert prescribers of these drug interactions and offer an alternative management.Objective:
The objective is to evaluate the effectiveness of pharmacists’ input in preventing patients being discharged on clinically relevant drug interactions that have the potential to cause serotonin syndrome in an Australian hospital.Method:
A retrospective cross-sectional audit of patients’ case notes who were prescribed a combination of drugs likely to induce serotonin syndrome on admission were examined over a 3-month period. A predefined list of serotonin syndrome-inducing drugs of severity 1 and 2 was used to search for patients on these drug combinations on admission. The severities of the drug combinations were classified as per the Monthly Index of Medical Specialties drug interactions guide. Subsequent pharmacists’ interventions were recorded on discharge to observe any change in prescribing practice. Descriptive statistics were used to analyze the data. P values were obtained using the Student's t-test and Fisher's exact tests.Results:
A total of 144 patients over 3 months were identified to have been prescribed a combination of drugs with a potential to cause serotonin syndrome during admission. Of these patients, 79 and 21% were prescribed combination of serotonergic drugs that were classified as severity 1 and 2, respectively, according to Monthly Index of Medical Specialties. A total of 56% (n = 81) of the audited patients were discharged with no serotonin syndrome-inducing drug combinations and 44% (n = 63) were discharged on serotonin syndrome-inducing drug combinations of severity 1 or 2. Pharmacist input has led to a significant reduction (relative risk reduction 44%; P < 0.0001) in the total number of patients who were discharged on severity 1 and 2 serotonin syndrome-inducing drug combinations. There were 87 patients (60%) who had a pharmacist input during admission. In this subset of the cohort, 36% (n = 31) of patients were discharged on serotonin syndrome-inducing drug combinations (combined both severity 1 and 2) compared with 56% (n = 32) in those who did not get a pharmacist input, P = 0.017. In addition, 64% (n = 56) of patients in this group were discharged on no serotonin syndrome-inducing drug combinations compared with 44% (n = 25) in the nonpharmacist group, P = 0.017.Conclusion:
The audit highlights the pharmacists’ role in significantly reducing clinically relevant drug interaction in patients prescribed serotonin syndrome-inducing drug combination in a single-center Australian hospital on discharge.